Journal of Combinatorial Optimization

, Volume 29, Issue 4, pp 713–722 | Cite as

The \(r\)-acyclic chromatic number of planar graphs

  • Guanghui WangEmail author
  • Guiying Yan
  • Jiguo Yu
  • Xin Zhang


A vertex coloring of a graph G is r-acyclic if it is a proper vertex coloring such that every cycle \(C\) receives at least \(\min \{|C|,r\}\) colors. The \(r\)-acyclic chromatic number \(a_{r}(G)\) of \(G\) is the least number of colors in an \(r\)-acyclic coloring of \(G\). Let \(G\) be a planar graph. By Four Color Theorem, we know that \(a_{1}(G)=a_{2}(G)=\chi (G)\le 4\), where \(\chi (G)\) is the chromatic number of \(G\). Borodin proved that \(a_{3}(G)\le 5\). However when \(r\ge 4\), the \(r\)-acyclic chromatic number of a class of graphs may not be bounded by a constant number. For example, \(a_{4}(K_{2,n})=n+2=\Delta (K_{2,n})+2\) for \(n\ge 2\), where \(K_{2,n}\) is a complete bipartite (planar) graph. In this paper, we give a sufficient condition for \(a_{r}(G)\le r\) when \(G\) is a planar graph. In precise, we show that if \(r\ge 4\) and \(G\) is a planar graph with \(g(G)\ge \frac{10r-4}{3}\), then \(a_{r}(G)\le r\). In addition, we discuss the \(4\)-acyclic colorings of some special planar graphs.


Acyclic coloring Planar graph Girth 


  1. Agnarsson G, Halldórsson MM (2003) Coloring powers of planar graphs. SIAM J Discret Math 16(4):651–662CrossRefzbMATHGoogle Scholar
  2. Albertson MO, Berman DM (1976) The acyclic chromatic number. In Proceedings of Seventh Southeastern Conference on Combinatorics. Graph Theory and Computing, Utilitas Mathematicsa Inc., Winniper, pp 51–60Google Scholar
  3. Alon N, McDiarmid C, Reed B (1991) Acyclic coloring of graphs. Random Struct Algorithms 2:277–288CrossRefzbMATHMathSciNetGoogle Scholar
  4. Bondy JA, Murty USR (1976) Graph theory with applications. Macmillan Press[M], New YorkzbMATHGoogle Scholar
  5. Borodin OV (1979) On acyclic colorings of planar graphs. Discret Math 25:211–236CrossRefzbMATHGoogle Scholar
  6. Borodin OV, Woodall DR (1995) Thirteen coloring numbers of outerplane graphs. Bull Inst Combin Appl 14:87–100zbMATHMathSciNetGoogle Scholar
  7. Burnstein MI (1979) Every 4-valent graph has an acyclic \(5\)-coloring. Soobsc Akad Nauk Grucin 93:21–24 (in Russian)Google Scholar
  8. Cai J, Wang G, Yan G (2013) The generalized acyclic chromatic number of graphs with large girth. Acta Math Sinica 56(1):27–30zbMATHMathSciNetGoogle Scholar
  9. Dieng Y, Hocquard H, Naserasr R (2010) Acyclic colorings of graph with maximum degree. LaBRI, ManuscriptGoogle Scholar
  10. Duffin J (1965) Topology of series-parallel networks. J Math Anal Appl 10:303–318CrossRefzbMATHMathSciNetGoogle Scholar
  11. Fertin G, Raspaud A (2005) Acyclic colorings of graphs of maximum degree \(\Delta \), European conference on combinatorics graph theory and applications, pp 389–396Google Scholar
  12. Fertin G, Raspaud A (2008) Acyclic colorings of graphs of maximum degree five: nine colors are enough. Inf Process Lett 105:65–72CrossRefzbMATHMathSciNetGoogle Scholar
  13. Greenhill C, Pikhurko O (2005) Bounds on the generalized acyclic chromatic number of bounded degree graphs. Graphs Combin 21:407–419CrossRefzbMATHMathSciNetGoogle Scholar
  14. Grünbaum B (1973) Acyclic colorings of planar graphs. Israel J Math 14:390–408CrossRefzbMATHMathSciNetGoogle Scholar
  15. Hocquard H (2011) Graphs with maximum degree 6 are acyclically 11-colorabe. Inf Process Lett 111:748–753CrossRefzbMATHMathSciNetGoogle Scholar
  16. Kostochka AV, Stocker C (2011) Graphs with maximum degree 5 are acyclically 7-colorable. Ars Mathematica Contemporanea 4:153–164zbMATHMathSciNetGoogle Scholar
  17. Skulrattanakulchai S (2004) Acyclic coloring of subcubic graphs. Inf Process Lett 92:161–167CrossRefzbMATHMathSciNetGoogle Scholar
  18. Yadav K, Varagani S, Kothapalli K, Venkaiah VCh (2009) Acyclic vertex coloring of graphs of maximum degree \(\Delta \). Proceedings of Indian Mathematical SocietyGoogle Scholar
  19. Zhang X, Wang G, Yu Y, Li J, Liu G (2012) On r-acyclic edge colorings of planar graphs. Discret Appl Math 160:2048–2053CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Guanghui Wang
    • 1
    Email author
  • Guiying Yan
    • 2
  • Jiguo Yu
    • 3
  • Xin Zhang
    • 4
  1. 1.School of MathematicsShandong UniversityJinanPeople’s Republic of China
  2. 2.Academy of Mathematics and System SciencesChinese Academy of SciencesBeijingPeople’s Republic of China
  3. 3.School of Computer ScienceQufu Normal UniversityRizhaoPeople’s Republic of China
  4. 4.Department of MathematicsXidian UniversityXianPeople’s Republic of China

Personalised recommendations